Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 10, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 5, 2009, 5:32 PM PDT for Garfield County, Whitman County, Washington; Latah County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2009, 5:32 PM PDT (00:32 UTC)
- Expired
- Jul 5, 2009, 6:15 PM PDT
- In force
- 43 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Latah County, ID, Garfield County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 127 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3662 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KOTX 060032
SVROTX
IDC057-WAC023-075-060115-
/O.NEW.KOTX.SV.W.0010.090706T0032Z-090706T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
532 PM PDT SUN JUL 5 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
THIS INCLUDES THE CITY OF PULLMAN...
SOUTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITY OF MOSCOW...
NORTHEASTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON...
* UNTIL 615 PM PDT
* AT 531 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
UNIONTOWN...OR 7 MILES NORTHWEST OF CLARKSTON...AND MOVING NORTH AT
20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
UNIONTOWN...GENESEE...COLTON...VIOLA...MOSCOW...JOEL...PULLMAN...
DIAMOND...COLFAX AND ALBION
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4693 11755 4688 11681 4654 11693 4654 11704
4643 11704 4642 11710 4642 11721 4645 11722
4642 11723 4640 11737
TIME...MOT...LOC 0032Z 181DEG 18KT 4649 11716
$$
SB2 follow-up statements
000
WWUS56 KOTX 060058
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
558 PM PDT SUN JUL 5 2009
IDC057-WAC023-075-060115-
/O.CON.KOTX.SV.W.0010.000000T0000Z-090706T0115Z/
WHITMAN WA-LATAH ID-GARFIELD WA-
558 PM PDT SUN JUL 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EAST CENTRAL GARFIELD...EXTREME SOUTHWESTERN LATAH AND
SOUTHEASTERN WHITMAN COUNTIES...
AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR COLTON...OR 9 MILES SOUTH OF PULLMAN...MOVING NORTH AT
20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE ALBION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4687 11744 4688 11702 4654 11704 4651 11707
4647 11709 4647 11729
TIME...MOT...LOC 0055Z 181DEG 18KT 4661 11716
$$
SB000
WWUS56 KOTX 060110
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
610 PM PDT SUN JUL 5 2009
IDC057-WAC023-075-060120-
/O.EXP.KOTX.SV.W.0010.000000T0000Z-090706T0115Z/
WHITMAN WA-LATAH ID-GARFIELD WA-
610 PM PDT SUN JUL 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD...
EXTREME SOUTHWESTERN LATAH AND SOUTHEASTERN WHITMAN COUNTIES WILL
EXPIRE AT 615 PM PDT...
LAT...LON 4687 11744 4688 11702 4654 11704 4651 11707
4647 11709 4647 11729
TIME...MOT...LOC 0110Z 181DEG 18KT 4669 11716
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:05 PM PDT, 27 minutes earlier.
Area forecast discussion, Jul 5, 5:05 PM PDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
505 PM PDT SUN JUL 5 2009
.SYNOPSIS...
THE THREAT FOR THUNDERSTORMS WILL BEGIN TO INCREASE ACROSS
THE IDAHO PANHANDLE AND SOUTHEASTERN WASHINGTON THIS EVENING AS
MOISTURE CREEPS UP FROM THE SOUTH. THE THUNDER THREAT WILL SHIFT
TO THE REMAINDER OF EASTERN WASHINGTON TONIGHT AND LINGER THROUGH
MONDAY AS THE RIDGE BREAKS DOWN TO AN INCOMING TROUGH. A BROAD
UPPER LEVEL TROUGH WILL SET UP OVER THE REGION WITH COOLER AND
SHOWERY WEATHER FOR MUCH OF NEXT WEEK.
&&
.DISCUSSION...
A QUICK UPDATE IS IN THE PROCESS OF BEING SENT OUT FOR
THUNDERSTORMS OVER THE TRI CITIES AREA EXTENDING EAST TO THE BLUE
MOUNTAINS AND LEWISTON AREA. MAIN UPDATE WAS TO INCREASE
PRECIPITATION CHANCES THIS EVENING OVER THE MOSES LAKE
AREA...UPPER COLUMBIA BASIN...AND SPOKANE AREA AS THIS AREA OF
THUNDERSTORMS CONTINUES TO RAPIDLY MOVE NORTH. THESE STORMS ARE
PRODUCING OUTFLOW WINDS AND THIS WILL BE SOMETHING CLOSELY
MONITORED INTO THE EVENING. JW
&&
.AVIATION...
THE MAIN AVIATION THREAT WILL BE THUNDER THIS EVENING. THIS
THREAT...ALREADY CLOSE TO KLWS AND WITHIN 30NM OF KPUW AT 2345Z...WILL
DRIFT N AT 25 MPH AND SPREAD LOWERING CEILINGS AND GUSTY CONVECTIVE
WINDS AROUND 30KT INTO THE KGEG/KCOE AREA AROUND 0230Z. ONCE THIS
MOVES THROUGH...A SECOND MORE WIDESPREAD BAND OF SHRA/TSRA WILL
QUICKLY OVERTAKE ALL OF ERN WA/N ID WITH WIDESPREAD STEADY
CONVECTIVE PCPN AND LOWERING CEILINGS. FOLLOWING FROPA AND THE
ENDING OF THE THIS PCPN (12Z-18Z) MONDAY MORNING...WEST WINDS WILL
BECOME VERY GUSTY ESPECIALLY FROM KMWH W TO KEAT. EXPECT GUSTS
BETWEEN 30 AND 40 MPH. BZ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 60 76 51 74 52 70 / 50 80 20 20 20 30
COEUR DALENE 59 75 51 74 52 71 / 50 80 20 20 30 40
PULLMAN 61 75 45 73 46 69 / 50 50 20 20 40 30
LEWISTON 68 82 56 81 56 77 / 50 40 10 20 30 20
COLVILLE 59 77 47 78 49 74 / 50 80 30 30 30 40
SANDPOINT 59 74 46 75 47 72 / 30 70 40 30 30 40
KELLOGG 57 72 50 73 49 68 / 40 70 30 30 40 40
MOSES LAKE 66 84 54 79 54 72 / 50 20 0 10 10 10
WENATCHEE 68 81 56 78 55 71 / 50 30 0 10 10 10
OMAK 62 83 52 80 52 77 / 50 60 10 30 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 1 PM PDT MONDAY FOR CENTRAL PANHANDLE
MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
PANHANDLE.
WA...RED FLAG WARNING FROM 11 PM THIS EVENING TO 1 PM PDT MONDAY FOR
EAST SLOPES NORTHERN CASCADES...NORTHEAST MOUNTAINS...
OKANOGAN HIGHLANDS...OKANOGAN VALLEY...SPOKANE AREA.
RED FLAG WARNING UNTIL 11 AM PDT MONDAY FOR LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA.
&&Hazardous weather outlook, Jul 5, 2:25 PM PDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 225 PM PDT SUN JUL 5 2009 IDZ001>004-026-027-WAZ031>038-041>044-062130- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 225 PM PDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS AND GUSTY WINDS BROUGHT ABOUT BY A POTENT COLD FRONT PASSAGE ARE EXPECTED TONIGHT INTO MONDAY. FUELS ARE DRY...ESPECIALLY OVER NORTH CENTRAL WASHINGTON AND ALONG THE EAST SLOPES OF THE CASCADES. THE POTENTIAL FOR LIGHTNING TONIGHT AND MONDAY COULD TRIGGER FIRE STARTS. WITH THE DRY STATE OF FUELS OVER MUCH OF THE INLAND NORTHWEST...PEOPLE WITH OUTDOOR PLANS SHOULD FOLLOW LOCAL BURNING RESTRICTIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY APART FROM THUNDERSTORMS WITH GUSTS WINDS CONTINUING ON INTO MONDAY NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 5:20 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
520 PM PDT SUN JUL 5 2009
WAZ031>033-060100-
WHITMAN WA-GARFIELD WA-ASOTIN WA-
520 PM PDT SUN JUL 5 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
NORTHERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON
NORTHEASTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON
UNTIL 600 PM PDT
AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF CLARKSTON..MOVING NORTH AT 20
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
UNIONTOWN...MAYVIEW...PULLMAN
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4626 11733 4679 11754 4679 11704 4641 11704
4635 11706 4630 11700 4626 11699
TIME...MOT...LOC 0020Z 173DEG 19KT 4640 11721
SBThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:20 PM PDT | Special Weather Statement | OTX | Garfield | 40 min |
| Jul 5, 6:27 PM PDT | Special Weather Statement | OTX | Whitman | 48 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.